Iowa, 2017

Winter Storm in Iowa, January 24 to 25, 2017

January 24 to 25, 2017 · NWS DMX · 20 events in 20 counties and zones

A low pressure system developed off the Rockies and moved into the plains of eastern Colorado and western Kansas early on the 24th and slowly progressed primarily eastward through Kansas. Eventually the system took a more northeasterly route across northern Missouri and southeast Iowa, traversing those areas relatively quickly during the first half of the 25th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A low pressure system developed off the Rockies and moved into the plains of eastern Colorado and western Kansas early on the 24th and slowly progressed primarily eastward through Kansas. Eventually the system took a more northeasterly route across northern Missouri and southeast Iowa, traversing those areas relatively quickly during the first half of the 25th. All the while, snow developed north of the warm front and produced moderate snowfall across much of northern Iowa from the afternoon of the 24th and into the afternoon of the 25th before eventually pulling out of the area. As the low pulled out on the 25th, snow on the backside of the low spread across a majority of the state, through totals from central Iowa and southward were primarily 4 inches to less than an inch at the Missouri border. Back in the heavier snows of northern Iowa, total snowfall ranged from as much as 14 inches around Mason City to 12 inches in Estherville, then dropping to around 6 to 8 inches by Fort Dodge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 24, 11:43 AM CST, 17 minutes earlier.

Area forecast discussion, Jan 24, 11:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1143 AM CST Tue Jan 24 2017

...Updated Aviation Discussion...

.SHORT TERM.../Today through Wednesday/
Issued at 349 AM CST Tue Jan 24 2017

Lots to look at with the impending storm system with overall models
in fair agreement on track, timing and amounts. Biggest issue is a
very intense band of higher snowfall rates/snowfall amounts expected
to setup somewhere in nrn/nw Iowa, so hard to nail that down.
Additionally, expect a very sharp gradient on the south/southeast
side of the snow setting up somewhere across central IA. Therefore
there could be a big spread in amounts of snowfall from a lot to
very little across evening one county.

Currently have an area of high pressure situated across the eastern
CWA with this quickly moving east as the developing area of low
pressure situated across SE CO/SW KS/WRN OK lifts ENE today. Models
have all initialized fairly well with current placement of the sfc
low, with the sfc low to lift into far NE KS by 00z this evening and
continue lifting into Iowa to be situated across east central IA by
12z Wednesday. Moisture to stream northward ahead of the low today,
with strong WAA and theta-e advection. Lift to increase across the
CWA today and be strongest across the area by late afternoon into
tonight. Model cross-sections indicating large area of instability
aloft especially across the southeastern 2/3rds this
afternoon/evening, therefore have added in some thunder to much of
the area. This coincides with the timing of the sfc low tracking
across the southern portion of the state and the sfc warm front
lifting northward into the southern CWA. Instability aloft across
the far north as well into this evening, with -EPV suggesting chance
for thunder snow and mesoscale banding of snow possible. Very strong
lift in the dendritic zone as well show expect enhanced snow rates
this evening in the north. QPF has increased greatly with this
storm, thus the rising snow totals. Greater moisture and instability
will lead to another push of snow amounts higher across the far
north/northwest with totals close to 8-12 inches in the far
north/northwestern tiers. Could even see a very narrow band of
higher amounts possible in the far north/northwest toward Palo
Alto/Emmet/Kossuth county regions toward Hancock and Winnebago as
well.

Hwy 20 corridor to see moderate to heavy amounts of snow and may
have some shorter periods of enhanced rates with some instability,
and with the slightly further south/colder track with the latest
solutions expect higher snowfall into west central IA/hwy 30
corridor. Therefore some additions to the winter storm warning and
advisory have been made. Otherwise further south mainly rain
expected with that tight gradient between moderate accumulations of
snow and mainly rain. As colder air wraps into the system and
deformation zone moves through the CWA Wednesday some light snow
accumulations also expected where the rain is expected today. Mainly
a trace to possible 1-2 inches expected in that area. Winds also
pick up on the backside of the system with push of colder air late
tonight into Wednesday. Still have 25-35 kts in the mixed layer
across the north, so areas of blowing snow still a concern through
the day Wednesday. Confined mention of blowing snow to areas that
are expected to receive at least a few inches of snow. Although some
very minor blowing of snow possible while snow is falling in the
other areas as well. Overall kept timing of the WSW similar, only
delaying the start time east of I-35 to 12z given slight delay in
onset of steadier precipitation. Still looks like majority of the
snow and diminishing winds expected by Wednesday evening/00z
Thursday so will keep the end time as is.

.LONG TERM.../Wednesday night through Monday/
Issued at 349 AM CST Tue Jan 24 2017

By Wednesday night the early week storm system discussed in the
short term section above will be pulling off to the east, with
just some lingering light snow and gradually diminishing winds
overnight. The remainder of the long term forecast is generally
quiet, with periodic light snow chances and overall moderate
temperatures.

Between Thursday night and sunday three more shortwave troughs
will move over Iowa through a large cyclonic flow regime aloft.
This will keep temperatures a bit cooler, though still near or
just above normal for the season, and provide additional
opportunities for flurries or light snow at times but with little
accumulation. The best snow chances will likely come around
Saturday night and Sunday with the passage of the third and
strongest trough, but moisture will be limited and at this time it
appears that only a light snow event would be in store.

From Sunday night into Monday a deep layer ridge will move quickly
through the region, allowing temperatures to moderate a bit. Just
beyond the end of the seven-day forecast period, around next
Monday night and Tuesday, there may be another precipitation
event. Long range models diverge rather significantly in their
solutions during this period, but at this time it appears that
Iowa would be on the southern fringe of any appreciable
precipitation from this system.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1138 AM CST Tue Jan 24 2017

Band of heavy snow will impact FOD to MCW this afternoon and
continue throughout the evening tonight. LIFR visibility and
ceilings are likely with this band tonight and then winds
increase past 06z and look to cause IFR and possibly LIFR
visibility due to BLSN. ALO is on the southern fringe of the heavy
band but will see experience IFR/LIFR ceilings but lower
confidence in the visibility restrictions as the precip maybe a
rain/snow mix at times. Thunder is possible at DSM and OTM and
have mentioned this evening. Still anticipating LIFR/IFR ceilings
at OTM/DSM for much of the TAF period with LIFR to MVFR visibility
restrictions.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM CST Wednesday for IAZ047-048-
057-058.

Winter Storm Warning until 6 PM CST Wednesday for IAZ004>006-015-
016-023>025-033>036-044>046.

Winter Storm Warning from 3 PM this afternoon to 6 PM CST
Wednesday for IAZ007-017-026>028-037.

Winter Weather Advisory from 3 PM this afternoon to 6 PM CST
Wednesday for IAZ038-039.

&&

SHORT TERM...Beerends
LONG TERM...Lee
AVIATION...Podrazik
Hazardous weather outlook, Jan 24, 3:55 AM CST, 8 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
355 AM CST TUE JAN 24 2017

IAZ004>007-015>017-023>028-033>037-044>046-251200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-
355 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM THIS
AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA ON WEDNESDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ038-039-047-048-057-058-251200-
GRUNDY-BLACK HAWK-BOONE-STORY-AUDUBON-GUTHRIE-
355 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA FROM THIS
AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA ON WEDNESDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ049-050-059>062-070>075-081>086-092>097-251200-
MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
355 AM CST TUE JAN 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON-SEVERE THUNDERSTORMS ARE FORECAST THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LIGHT SNOW IS EXPECTED IN CENTRAL IOWA ON WEDNESDAY AND MAY MAKE
ROADS SLICK AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LEE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 winter storm. Local standard time, as filed.

Winter Storm, Calhoun

When
January 24, 12:00 PM CST to January 25, 5:00 PM CST
Where
Calhoun forecast zone
Reported by
COOP Observer
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
January 24, 12:00 PM CST to January 25, 5:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
January 24, 12:00 PM CST to January 25, 5:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
January 24, 12:00 PM CST to January 25, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
January 24, 12:00 PM CST to January 25, 5:00 PM CST
Where
Hardin forecast zone
Reported by
COOP Observer
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
January 24, 12:00 PM CST to January 25, 5:00 PM CST
Where
Boone forecast zone
Reported by
COOP Observer
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Sac

When
January 24, 12:00 PM CST to January 25, 5:00 PM CST
Where
Sac forecast zone
Reported by
COOP Observer
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
January 24, 2:00 PM CST to January 25, 5:00 PM CST
Where
Pocahontas forecast zone
Reported by
COOP Observer
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
January 24, 2:00 PM CST to January 25, 5:00 PM CST
Where
Humboldt forecast zone
Reported by
COOP Observer
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
January 24, 2:00 PM CST to January 25, 5:00 PM CST
Where
Wright forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
January 24, 2:00 PM CST to January 25, 5:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
January 24, 2:00 PM CST to January 25, 5:00 PM CST
Where
Butler forecast zone
Reported by
COOP Observer
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
January 24, 2:00 PM CST to January 25, 5:00 PM CST
Where
Bremer forecast zone
Reported by
COOP Observer
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Emmet

When
January 24, 4:00 PM CST to January 25, 5:00 PM CST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
January 24, 4:00 PM CST to January 25, 5:00 PM CST
Where
Palo Alto forecast zone
Reported by
COOP Observer
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
January 24, 4:00 PM CST to January 25, 5:00 PM CST
Where
Kossuth forecast zone
Reported by
COOP Observer
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
January 24, 4:00 PM CST to January 25, 5:00 PM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 24, 4:00 PM CST to January 25, 5:00 PM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
January 24, 4:00 PM CST to January 25, 5:00 PM CST
Where
Worth forecast zone
Reported by
COOP Observer
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
January 24, 4:00 PM CST to January 25, 5:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672898, 672899, 672900, 672901, 672902, 672943, 672944, 672890, 672892, 672895, 672903, 672904, 672905, 672888, 672889, 672891, 672893, 672894, 672896, 672897.